Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 22, 1999, 10:16 PM CDT for Dickinson County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 10:16 PM CDT (03:16 UTC)
- Expired
- May 22, 1999, 11:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Dickinson County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 10:18 PM CDT | Hail 0.75 | Abilene, KS | |
| May 22, 10:39 PM CDT | Hail 1.75 | Chapman, KS | |
| May 22, 10:55 PM CDT | Hail 1 | Enterprise, KS | |
| May 22, 10:55 PM CDT | Thunderstorm Wind 52 | Enterprise, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -507 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KTOP 230318 RRA TORTOP KSC041-230400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1016 PM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * TORNADO WARNING FOR... DICKINSON COUNTY IN CENTRAL KANSAS * UNTIL 1100 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 13 MILES WEST OF TALMAGE...OR ABOUT 13 MILES NORTHEAST OF SALINA...MOVING SOUTHEAST AT 20 MPH. ANOTHER AREA OF ROTATION WAS INDICATED JUST EAST OF ABILENE ALSO MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED... MOONLIGHT CHAPMAN ENTERPRISE ABILENE THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:49 PM CDT, 7 hours 27 minutes earlier.
Area forecast discussion, May 22, 2:49 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 249 PM CDT SAT MAY 22 1999 PRECIP TONIGHT MAIN FORECAST CONCERN. 19Z SURFACE MAP SHOWED SYNOPTIC COLD FRONT PUSHING INTO NORTHWESTERN NEBRASKA. LOW 60S DEW POINTS WERE BEGINNING TO POOL AHEAD OF THIS FEATURE IN WEST CENTRAL NEBRASKA...AND THUNDERSTORMS WERE FIRING IN THIS AREA. FARTHER SOUTH ACROSS OUR CWA...MID/HIGH LEVEL CLOUD DEBRIS FROM EARLIER MCS WAS HOLDING TEMPS DOWN A BIT...AND A FEW LINGERING SHOWERS WERE DISSIPATING. HOWEVER SEVERAL BOUNDARIES HAVE BEEN LAID DOWN FROM EARLIER CONVECTION AND COULD FOCUS REIGNITION OF STORMS THIS EVENING. AXIS OF BEST INSTABILITY HAS SET UP OVER WESTERN KANSAS INTO WESTERN NEBRASKA. MOISTURE CONVERGENCE IN NORTHWEST KS/SOUTHWEST NE WAS BEING OVERRUN BY MID LEVEL COOL AIR/SHORT WAVE. EXPECT CONVECTION TO FIRE THERE SHORTLY THEN DRIFT EAST TO EAST-SOUTHEAST. AS COLD FRONT DROPS SOUTHEAST TONIGHT EXPECT CLUSTER OF STORMS TO DEVELOP/MOVE EASTWARD AS FOCUS OF INSTABILITY SHIFTS EAST. THOUGH THERE COULD BE SOME SCATTERED CONVECTION AHEAD OF COLD FRONT/MCS...EXPECT MAIN THRUST OF RAIN TO BE ALONG THE BOUNDARY. CONSIDERED FLASH FLOOD/FLOOD WATCH OVER PARTS OF THE CWA BASED ON LOW FLASH FLOOD GUIDANCE VALUES...HOWEVER WITH PROGRESSIVE MOVEMENT OF THE SYSTEM...WILL NOT ISSUE ONE NOW. AFTER COLD FRONT CLEARS THE CWA BY SUNDAY MORNING...SURFACE HIGH SETTLES OVER THE PLAINS BY AFTERNOON. CLEARING SKIES AND DRIER AIR EXPECTED TO CONTINUE INTO MONDAY. FWC/FAN TEMP FORECASTS ARE NOT TOO FAR OFF AND CANT ARGUE WITH THEM AT THE MOMENT. .TOP...NONE 62
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 31 min |
| May 22, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
| May 22, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 48 min |
| May 22, 10:07 PM CDT | Tornado Warning | TOP | Ottawa | 33 min |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 46 min |
| May 22, 10:42 PM CDT | Tornado Warning | TOP | Morris | 38 min |
| May 22, 11:13 PM CDT | Tornado Warning | TOP | Morris | 32 min |
| May 22, 11:25 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 3 hr |
| May 22, 11:35 PM CDT | Flash Flood Warning | TOP | Ottawa | 3 hr |
| May 22, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 30 min |
| May 23, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 38 min |
| May 23, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 38 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.